You have been taking opioids for a few years now, both prescription pills and illicit substances such as heroin. It started when you broke your arm in two places at work, and the doctor prescribed you something strong for the pain. Since then, you haven’t been able to stop using any type of opioid you can get your hands on. Thankfully, you work at a small mom-and-pop factory where your boss is using just like you and random drug tests aren’t really a worry.
One day at work, you see your boss is acting strange. He is at his desk nodding in and out pretty steadily, and you can hear his breathing sounds thready. When you try to talk to him, he can barely open his eyes. But when he does, you see his pupils are almost gone, just barely a tiny dot in his bright blue-green eyes. You know enough about opioids to know he is most likely overdosing, and call for help immediately. First responders let you know how lucky your boss is that you recognized the signs of an overdose and called for help.
In 2021, fentanyl was present in 463 drug-related deaths in Knox and Anderson Counties. ReVIDA® Recovery has been at the forefront of the opioid crisis in the Appalachian area, and provides an ease of access to addiction treatment. We offer same-day appointments and accept Medicaid insurance, so there is no long wait or expensive cost to get started in our program. Our blog is a free resource to help educate parents, loved ones, and anyone looking for advice on substance use disorders. In today’s blog, we will be looking at how pupils on opioids look different and what it means.
Table of Contents
Why Opioids Constrict Your Pupils
The pupils are responsible for letting light into the eye to be focused by the lens. The muscles within the iris – the colored part of the eye – are responsible for changing its shape. Typically in darkness, the pupil is larger to allow as much light as possible to filter through. They get smaller in brighter areas to protect the eye from damage. This is why when you are in a dark room and a light suddenly turns on, you shield your eyes as the pupil transitions for the change.
Opioids cause miosis, a condition in which the pupillary sphincter muscle is activated. This causes the pupils to constrict and not respond to light properly. Opioids also have a large impact on the central nervous system, which contains the peripheral nervous system. The peripheral nervous system has two divisions, one is voluntary and the other is involuntary. Within the involuntary system, the parasympathetic nervous system can slow down different body functions. Opioids activate the parasympathetic nervous system and cause the iris muscle to contract, constricting the pupil.
Studies have been conducted to see if the light response test is useful in opioid overdose situations. With the pupils constricted and the responses from the central nervous system delayed, it was hypothesized that the test would be inconclusive and no longer have a medical purpose in these scenarios. However, this particular study concluded that despite pinpoint pupils and delayed responses, a reduced but quantifiable pupillary response was still noticed in those experiencing an opioid overdose.
Beyond the Pupils: Dangers of Opioid Use Outside of a Doctor’s Care
Opioids affect the whole body, and the pupillary response is just the beginning of the damage that happens to the central nervous system. As systems begin to slow from opioid use, they can potentially stop altogether. When breathing stops, oxygen is not being brought into the body. This results in hypoxia, where not enough oxygen is getting to life-sustaining tissues and organs. On top of this, opioids also cause hypercarbia – a build-up of carbon dioxide within the bloodstream. Lack of oxygen and excess carbon dioxide increase the risk of opioid use leading to a fatal overdose.
Besides the risk of an overdose, opioids can cause lapses in time. Nodding in and out of consciousness is common with opioid use, and the person may not remember what has happened or what they have done. This can lead to engaging in risky behaviors such as trying to drive or unprotected sex. Needle sharing also increases the risk of contracting HIV/AIDS. Opioids reduce the immune system’s responses causing chronic infections and prolonged time healing wounds.
Can Opioids Damage the Eyes?
Opioids can cause damage to the eyes from infections. Endogenous endophthalmitis was once a rare but serious eye infection that threatens vision. Between 2003 and 2016, the rate of diagnosis of the condition jumped 400% and was often among those who use opioids and other substances intravenously. The infection is from fungi or bacteria entering the bloodstream and spreading to the eyes, which is common with dirty needles.
Endogenous endophthalmitis causes pain, swelling, and vision problems. It is treated with antibiotic and antifungal medications injected directly into the eyes and steroids for swelling. However, if left untreated, the infection can cause abscesses to form within the eyes. These can damage the retina which can be permanent. Even if treatment is sought, the damage done can still cause partial or full blindness.
Pupillary constriction doesn’t typically cause damage to the eyes. However, it can become uncomfortable when the eyes try to adjust to different light settings. Also, it can make vision in the dark blurry or difficult to make out objects.
Long-Term Impact on the Eyes From Substance Use
As we discussed above, opioid use through intravenous methods is particularly harmful to the eyes. Certain parts of the eye can mend or be replaced, such as the lens from conditions like cataracts. However, the retina is the most important part of the eye and is responsible for sending images to the brain for processing. Once the retina becomes scarred or damaged from infections, there is no way to replace it. Retinal conditions result in blindness and can take place in one or both eyes.
In some cases, a condition known as esotropia can occur in those experiencing opioid withdrawal. This is a misalignment of the eyes where one will turn inward to the nose. The nerves within the eye are not functioning properly which triggers the condition. It is often not permanent and is a result of the eyes adjusting to not having opioids within the system. The condition can be mistaken for a neurological disorder, so it is important to be honest with medical professionals about what substances you regularly take.
Getting Help for Opioid Addiction in Knoxville, TN
Developing an eye condition from opioid use can have detrimental effects on your vision and overall mental and physical health. Finding an opioid addiction treatment program that understands the whole aspect of how addiction works is key to beginning a successful recovery. It may seem impossible trying to stop using the very thing that has been helping get you through life. With the help of therapy, medication-assisted treatment, and support from family, friends, and peers, you will find healthy ways to cope with the difficulties life may throw your way. It all starts with taking the first step today and walking through the door of your new, bright future.
If you or someone you love is managing an opioid use disorder, help is available right now. ReVIDA® Recovery has been serving the Appalachian area for years and has a flexible outpatient program that fits many different schedules. With locations throughout Tennessee and Virginia, we are readily available to provide help. Call us today at 423-631-0432 to learn more about our program options.